Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 261, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 19, 2003, 6:21 PM CDT for Tripp County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2003, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 19, 2003, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Tripp County, SD
The radar
The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:15 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 19, 3:15 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT TUE AUG 19 2003 MAIN CONCERN THIS FCST PD IS PRECIP THROUGH THE EVENING HOURS AND THEN COLD FRONTAL PASSAGE TMRW. ETA A LTL MORE PROGRESSIVE THAN THE GFS WITH TIMING OF UPR LOW KICKING OUT OVERNIGHT AND WITH FRONTAL PASSAGE. BASED ON SAT AND RADAR...LKS LIKE THE SLIGHTLY FASTER ETA HAS A BTR HANDLE ON THE CURRENT SITUATION. EXPECT SCT TSMS TO CONTINUE THROUGH MUCH OF THE EVENING...MAINLY ACROSS SD. MAY SEE A FEW SVR STORMS OVER THE S CTRL WHERE BEST INSTABILITY IS. NO CLOUDS TO SPEAK OF BEHIND THIS UPR LO...SO EXPECT SKIES TO GRADUALLY BECOME MOSTLY CLEAR OVERNIGHT ACROSS MOST OF CWA. WITH LT WINDS AS WELL...EXPECT LOWS TO BE SIMILAR TO LAST NIGHT. TMRW SKIES WILL BE MOSTLY SUNNY AND TEMPS SHOULD WARM UP INTO THE 90S WITH SOME 100S POSSIBLE NEAR KPHP. EXPECT LOW DEW POINTS AS WELL AS FLOW WILL BE W-SE AND TURN NW AT 15-30 MPH WITH COLD FRONT. WITH COMBINATION WINDS...WARM TEMPS AND LOW RHS WILL ISSUE A FIRE WX WATCH FOR ALL FIRE ZNS TMRW AND TMRW EVE. MAY SEE A FEW ISOLD TSMS OVER FAR NW AND NE WY...BUT MOISTURE WILL BE VERY LIMITED AS WELL AS INSTABILITY. BEHIND THE FRONT ON THU SHOULD BE A VERY PLEASANT DAY WITH HIGHS IN THE 80S AND WINDS ON THE LIGHT SIDE. RDG REBUILDS BY FRI OVER WRN SD ALLOWING TEMPS TO WARM BACK INTO THE 90S FOR FRI AND SAT...BUT AS RDG AXIS SHIFTS TO THE E...MOIST SWLY FLOW SETS BACK UP OVER AREA AND COULD SEE SOME SHWRS AND TSMS SAT OVER NE WY AND FAR WRN SD. ANOTHER DISTURBANCE AND SFC BOUNDARY EXPECTED FOR MON WHICH COULD BRING A CHC FOR STORMS TO MUCH OF THE AREA. NEAR AVERAGE TEMPS ARE EXPECTED BY SUN AND CONTINUE THROUGH TUE AS ZNL FLOW SETS UP. .UNR...FIRE WEATHER WATCH FOR NE WY...BLACK HILLS AND BADLANDS FOR WED AFTN AND EVENING. JMG
Hazardous weather outlook, Aug 19, 8:23 AM CDT, 9 hours 58 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201231- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 723 AM MDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND PERSIST THROUGH THE EVENING. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.